Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 237, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 26, 1998, 3:55 PM CDT for Greenwood County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 26, 1998, 3:55 PM CDT (20:55 UTC)
- Expired
- Aug 26, 1998, 4:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Greenwood County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 4:11 PM CDT | Thunderstorm Wind 52 | Severy, KS | Several trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
503
WUUS1 KICT 262057 RRA
SVRICT
KSC073-262130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT WED AUG 26 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENWOOD COUNTY IN SOUTHEAST KANSAS
* UNTIL 430 PM CDT
* AT 355 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF SEVERY...OR ABOUT 35 MILES
SOUTHEAST OF EL DORADO...MOVING NORTHEAST AT 35 MILES PER HOUR.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
TORONTO
FALL RIVER LAKE
SEVERY
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:25 PM CDT, 30 minutes earlier.
Area forecast discussion, Aug 26, 3:25 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT WED AUG 26 1998 ...SHORT TERM... CONCERN TO ADDRESS IN THE SHORT TERM IS PCPN CHANCES. 18Z SFC ANALYSIS/LAPS DATA INDICATED SFC FRONT WAS LOCATED FROM SW KS-NE OK AND VSBL SAT PIX INDICATED OUTFLOW BOUNDARY WAS ACRS NRN OK. WHERE THESE BOUNDARIES INTERSECT...LAPS DATA INDICATES CAPES BETWEEN 3000- 3600 J/KG AND WEAKENING CAP. EXPECT TSRA TO FORM ALONG THS INTERSECTION AND ALONG FRONTAL BOUNDARY. WITH S/SE MID LVL FLOW EXPECT THESE STORMS TO SLOWLY TRACK N/NE. PROFILERS INDICATE WEAK SHEAR...THUS ANOTHER ROUND OF PULSE STORMS ACRS SC/SE ZONES THIS EVENING...DISSIPATING SHORTLY AFTER SUNDOWN...SO WILL CARRY SCT POPS FOR SC/SE ZONES TO COVER THIS SCENARIO. NGM PUSHES THIS FRONT FARTHEST NORTH AND ALREADY WAS TOO FAR NORTH WITH 6 HR PROG...THUS LEANED TWD SLOWER ETA MOVEMENT. COMBINATION OF SHORTWAVE TRACKING ACRS S NE/N KS...WAA IN NC/NE KS INTO NRN NEBRASKA AND 850-700 MB THICKNESS DIFFLUENCE SUGGESTS HEAVY RAIN EVENT MAINLY NORTH OF CWA...BUT WITH THICKENESS DIFFLUENCE INTO SE KS...FEAR SOME CONVECTION COULD BUILD INTO SE ZONES OVERNIGHT. WILL CARRY HIGHEST POPS IN CENTRAL ZONES WHICH WILL BE CLOSEST TO BEST DYNAMICS/SFC BOUNDARY...BUT WILL KEEP POPS GOING IN SC/SE ZONES THROUGH THE OVERNIGHT HOURS. AS FOR TEMPS WILL GO WITH PERSISTENCE WHICH IS CLOSER TO WARMER FWC NUMBERS. HYSELL ...LONG TERM... PRECIP CHANCES AND TEMPS THE CONCERN. MODELS BASICALLY AGREE NEXT FRONTAL BOUNDARY EDGES INTO WRN KS ON THU...THEN THRU MOST OF THE STATE THU NIGHT. WILL MAINTAIN LOW POPS FOR THUR AS RESIDUAL BOUNDARIES MAY LINGER AND MAIN FRONT APPROACHES CE KS BY LATE AFTERNOON. TEMPS LIKELY TO CLIMB AGAIN WITH INCREASING SOUTHERLY FLOW...THOUGH LINGERING CLOUD COVER MAY HOLD THINGS BACK SOME...WILL GO WITH MAXES NEAR FWC. THU NIGHT LOOKS LIKE BEST CHANCE FOR PRECIP AS FRONT SAGS ACROSS THE CWA AND LLJ BACKS SLIGHTLY. WILL GO ABOVE GUIDANCE NUMBERS ON POPS. FCST GETS A LITTLE TRICKY FOR FRI AND BEYOND REGARDING FRONTAL POSITION AS WRN END BECOMES DIFFUSE. WILL MAINTAIN LOW POPS FOR SC/SE SECTIONS FRI...THEN DROP FOR SAT AS FOCING SHIFTS S AND W OF THE CWA. MAX TEMPS A FEW DEGREES COOLER FRI...BUT STILL 90-95. CANT SEE MUCH TO KEY ON FOR THE EXTENDED AS WEAK HIGH PRESSURE DOMINATES...THOUGH WITH SLIGHTLY DRIER AIRMASS LOW TEMPS MAY AT LEAST DROP BELOW 70. MAXES WITHIN A FEW DEGREES OF 90...PERHAPS A DEG OR 2 COOLER MON AS WRN RIDGE AMPLIFIES AND NRLY FLOW CONTINUES. PETERSEN FCSTID = 3 ICT 74 96 70 93 / 30 20 40 20 HUT 72 96 70 92 / 30 20 40 20 EWK 74 96 70 92 / 30 20 40 20 EQA 74 96 70 92 / 30 20 40 20 WLD 74 97 71 93 / 30 20 40 20 RSL 70 94 68 91 / 40 20 40 10 GBD 70 94 69 91 / 40 20 40 10 SLN 74 94 69 91 / 40 20 40 10 MPR 74 93 69 91 / 40 20 40 10 CFV 74 96 71 92 / 30 20 40 20 CNU 74 95 71 92 / 30 20 40 20 K88 73 95 70 92 / 30 20 40 20 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 4:18 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 57 min |
| Aug 26, 4:39 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 66 min |
| Aug 26, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 59 min |
| Aug 26, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.